Flood, Kenton
- When
- September 6, 3:45 PM EST to 4:30 PM EST
- Where
- Kenton County, 1.48 mi NNW of Independence to 1.59 mi NNW of Independence
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.950, -84.540
High water was reported on a road.
Scattered thunderstorms developed during the afternoon in an unstable air mass that was in place across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon in an unstable air mass that was in place across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 6, 2:13 PM EST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 313 PM EDT Thu Sep 6 2018 .SYNOPSIS... A cold front is slowly moving south into the Ohio Valley, where it will stall for the next several days, bringing continued chances for showers and thunderstorms straight through the weekend. Moisture associated with Tropical Depression Gordon will also enter the region this weekend, further contributing to the chances for heavy rainfall. After Friday, temperatures are expected to be cooler than normal, with rain and clouds in the area. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Surface high pressure and a mid-level ridge off to the east of the Ohio Valley have become elongated west-to-east, with heights lowering over the northeastern quadrant of the CONUS with a broad trough moving into New England. As this has occurred, surface high pressure is continuing to slide southeast into the Great Lakes, with a relatively dry air mass reaching as far south as the southern Michigan border by this evening. A surface cold front is pivoting into a WSW-to-ENE orientation to the south of this high, with southerly flow to its south continuing to feed warmth and moisture into the Ohio Valley. With this front as a focus for convergence, convective development has been relatively robust (at least in terms of coverage) over the ILN CWA so far this afternoon. With a gradual propagation from north to south, convection will continue through the next several hours -- with decent forcing, good moisture, and uncapped instability. The threat for hazardous weather is playing out as expected -- just a few isolated strong to severe cells, and maybe an off-chance of heavy rain given the slow storm motions. To note, the HRRR has not been helpful today at all, continually indicating a lack of sustained convection over the forecast area. The pattern (and the copious outflows) should continue to allow storms to develop for at least another few hours. Central Ohio, one of the first areas to be impacted today, has shown signs of being stabilized -- and thus there may eventually be a limit to how long the convection can last in any given spot. With that in mind, a general dissipation in storm activity is expected this evening and into the first part of the overnight period -- though clouds should remain thick, and could even thicken up (MVFR as referenced in the aviation discussion) closer to daybreak. Min temps, with clouds and moisture in place, will be fairly warm again -- generally upper 60s to around 70. However, a little bit of drier air moving into the northern ILN CWA (on persistent northeasterly flow) will allow for middle 60s there. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... By early Friday morning, the dividing line between a dry air mass and a very moist air mass will be running due west-to-east across northern Ohio -- roughly somewhere in the vicinity of the northern ILN counties. Most of the models are showing that moisture will continue to pool and converge to the south of this boundary, with an area of enhanced forcing appearing to focus toward the southwestern corner of the ILN CWA on Friday morning. The response is a significant increase in 850mb moisture and new convective development, even at unfavorable diurnal timing. This forecast update required some increases in PoPs on Friday, spreading gradually from SW to NE, but eventually covering most of the forecast area with likely PoPs. Chances for rain never really diminish as the day goes on, with the favorable axis of forcing remaining nearly stationary in place, regardless of the quality of daytime heating. To no surprise, WPC is continuing a marginal risk of excessive rainfall across the area on Friday, though the very moist atmosphere does not look favorable for a severe threat. Flooding could be a concern, and will certainly (as discussed below) become more of a concern as the weekend commences. Friday will mark the start of a period of slightly cooler temperatures, due mainly to the continued bouts of rain and clouds. Max temps are forecast to range from the middle 70s (NW CWA) to lower 80s (SE CWA). The diurnal range will be relatively small, with min temps in the lower to upper 60s on Friday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The extended period begins with a stationary front stretched out across srn Kentucky and an area of precipitation north of it, extending from Missouri up the Ohio River Valley. The slow moving remnants of TS Gordon will finally begin to turn to the east on Saturday and it's moisture will begin to be pulled eastward as well. Precipitation chances will slowly increase throughout the day, with the best chances in se IN and sw OH by late afternoon. Increased PoPs to categorical in those areas. Elsewhere went likely or high chance PoPs. Precip water values will be well above normal as the tropical moisture works into the region, so began mentioning moderate rain in the grids by 00Z Sunday. Tweaked temperatures down a few degrees, especially in the west. Have highs ranging from the upper 60s in portions of the Whitewater/Miami Valleys to the lower to mid 70s in the far southeast counties. Models continue to show timing differences with the sfc low that was Gordon. The ECMWF is quicker and farther ne than the other models by 12Z Sunday. This trend continues into Sunday. The NAM even though it is slower and farther south with the sfc low, quickly pushes its heavy QPF through the region Saturday night, leaving moderate pcpn in the east. The GFS meanwhile brings its heavy QPF across the fa on Sunday. While still feel that 2-4 inches is possible with the system, will hold off on issuing a Flood Watch until later. Hopefully the model solutions will come together tomorrow. For the rest of the extended. it looks like pcpn will linger especially in the east on Monday. Drier air tries to work in to the northern counties as high pressure passes to the north, but residual moisture lingers in the south, so kept slight chance PoPs. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Convection is currently ongoing and has already affected the Dayton and Columbus TAF sites this morning and early afternoon. These locations will continue to be in a favorable place for storm development over the next several hours, so the TAFs will include MVFR/TSRA conditions at KDAY and MVFR/SHRA conditions at KCMH/KLCK. There is a chance that additional amendments for TS and possibly IFR conditions could be needed this afternoon. Storms will also be possible at the KCVG/KLUK sites later this afternoon, but with less confidence in timing of the impacts to the airports, so a VCTS will be used for now. Most of the precipitation should dissipate going into the overnight hours. MVFR ceilings are expected to develop during the late overnight and early morning hours, with prevailing ceilings likely to remain above 2000 feet. However, some patches below 2000 feet will be possible. Showers will also begin to develop, spreading from SW to NE during the morning hours. There will be a slight chance of thunderstorms with this activity as well, but for now the TAFs will carry prevailing VFR visibilities (with MVFR ceilings). On Friday afternoon, chances for storms will begin to increase again, requiring a VCTS at KCVG (and likely at other TAF sites once they are in the valid TAF period). Prevailing winds through the period are generally expected to remain out of the NE at 10 knots or less. OUTLOOK...Thunderstorms will remain possible at times from Friday afternoon through Monday. Prevailing MVFR ceilings are also possible on Sunday and Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hatzos NEAR TERM...Hatzos SHORT TERM...Hatzos LONG TERM...Sites AVIATION...Hatzos
Hazardous Weather Outlook National Weather Service Wilmington OH 311 PM EDT Thu Sep 6 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-071915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 311 PM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered showers and storms will continue this afternoon and evening. Some storms may produce heavy rainfall, with localized flooding possible. A few of the stronger storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms may produce heavy rainfall on Friday, with localized flooding possible. As moisture associated with Tropical Depression Gordon moves into the region, the potential for heavy rain will exist this weekend. At this time, the greatest threat for heavy rain and flooding appears to be on Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HATZOS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 SSE MIAMISBURG 39.61N 84.26W
09/06/2018 MONTGOMERY OH 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR DATA.
&&
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 3 W MIAMISBURG 39.63N 84.33W
09/06/2018 MONTGOMERY OH 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR DATA.
&&
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 2 NW GERMANTOWN 39.65N 84.39W
09/06/2018 MONTGOMERY OH 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR DATA.
&&
CHSpecial Weather Statement
National Weather Service Wilmington OH
424 PM EDT THU SEP 6 2018
OHZ073-082-062045-
Pike OH-Ross OH-
424 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE AND
SOUTHEASTERN ROSS COUNTIES UNTIL 445 PM EDT...
At 424 PM EDT, radar indicated a strong thunderstorm 9 miles east of
Waverly, moving east at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Linn and Richmond Dale.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3917 8277 3917 8278 3905 8280 3910 8292
3921 8287 3922 8276
TIME...MOT...LOC 2024Z 283DEG 17KT 3916 8281
HickmanPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
437 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 4 SSE CHILLICOTHE 39.29N 82.97W
09/06/2018 ROSS OH 911 CALL CENTER
MULTIPLE TREES DOWN. TIME ESTIMATED FROM RADAR DATA.
&&
CHSpecial Weather Statement
National Weather Service Wilmington OH
444 PM EDT THU SEP 6 2018
OHZ082-062100-
Pike OH-
444 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE COUNTY UNTIL
500 PM EDT...
At 443 PM EDT, radar indicated a strong thunderstorm 9 miles west of
Jackson, moving east at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Beaver and Stockdale.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3896 8280 3895 8281 3895 8290 3909 8287
3908 8279
TIME...MOT...LOC 2043Z 282DEG 9KT 3900 8280
HickmanThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
High water was reported on a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772582.